Michigan, 2007

Winter Storm in Michigan, December 23 to 24, 2007

December 23 to 24, 2007 · NWS GRR · 8 events in 8 counties and zones

Numerous locations across the area reported total snow accumulations of around six to eight inches, accompanied by high winds which resulted in near blizzard conditions at times.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Numerous locations across the area reported total snow accumulations of around six to eight inches, accompanied by high winds which resulted in near blizzard conditions at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 23, 12:28 PM EST, 32 minutes earlier.

Area forecast discussion, Dec 23, 12:28 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1228 PM EST SUN DEC 23 2007

LATEST UPDATE...AVIATION...

.SYNOPSIS...(443 AM EST SUN DEC 23 2007)
AN INTENSE STORM SYSTEM WILL MOVE OVER THE GREAT LAKES REGION
TODAY.  THIS SYSTEM WILL BRING A SHARP CHANGE TO THE REGIONS
WEATHER.  MUCH COLDER AIR WILL POUR INTO THE STATE ALONG WITH VERY
STRONG WINDS.  THE QUICK DROP IN TEMPERATURES WILL CAUSE A RAPID
FREEZE UP OF PUDDLES AND WATER ON ROADWAYS.  AS THE COLD AIR COMES
OVER LAKE MICHIGAN...LAKE EFFECT SNOW SHOWERS WILL DEVELOP THROUGH
THE AFTERNOON.  THESE SNOW SHOWERS ARE EXPECTED TO BECOME LOCALLY
HEAVY BY MID AFTERNOON AND CONTINUE OVERNIGHT.  SOME AREAS ALONG
U.S. 131 COULD RECEIVE SIX INCHES OR MORE OF SNOW ACCUMULATIONS.
THE STRONG WINDS WILL ALSO CAUSE CONSIDERABLE BLOWING AND DRIFTING
SNOW.  NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE FROM MID AFTERNOON
THROUGH THE OVERNIGHT PERIOD.

THE WEATHER CALMS DOWN BY CHRISTMAS EVE AND CHRISTMAS DAY.
&&

.SHORT TERM...(443 AM EST SUN DEC 23 2007)
LIMITED TIME FOR A DISCUSSION DUE TO VERY CHALLENGING WEATHER
CONDITIONS.  HOWEVER SUFFICE IT TO SAY CONDITIONS WILL DETERIORATE
THROUGH THE DAY.  STRONG WINDS WILL USHER IN MUCH COLDER AIR THIS
MORNING.  THIS WILL BE FOLLOWED BY INTENSIFYING LAKE EFFECT SNOW BY
MID AFTERNOON AND CONTINUE INTO THE EVENING.  NEAR BLIZZARD
CONDITIONS CAN BE EXPECTED TOWARD SUNSET WITH THE COMBINATION OF
FALLING AND BLOWING SNOW CAUSING LOW VSBYS.  HAVE GONE WITH
HEADLINES STARTING THIS MORNING AS A QUICK FREEZE UP IS EXPECTED
ALONG WITH STRONG WINDS.  THIS WILL THEN BE FOLLOWED BY THE LAKE
EFFECT SNOW.
&&

.LONG TERM...(443 AM EST SUN DEC 23 2007)
NO SIGNIFICANT CHANGES MADE.
&&

.AVIATION...(1228 PM EST SUN DEC 23 2007)
STRONG WINDS... CURRENTLY 20 TO 30 KNOTS GUSTING TO 30 TO 40
KNOTS... WILL STRENGTHEN TO 25 TO 35 KNOTS WITH GUSTS OF 35 TO 45
KTS. THE WINDS SHOULD START TO FALL AFTER MIDNIGHT. MVFR CONDITIONS
EXPECTED TO DETERIORATE TO LFR CONDITIONS AS LAKE EFFECT INCREASES
TONIGHT. IFR OR LOW MVFR CONDITIONS EXPECTED AT MKG... GRR... AZO
AND BTL BETWEEN 00Z AND 06Z SUNDAY. LAN AND JXN MAY NOT BE GETTING
MUCH SNOW UNTIL WINDS COME AROUND MORE TO THE NORTHWEST.
&&

.MARINE...(443 AM EST SUN DEC 23 2007)
CONTINUED THE GALE WARNING.  SOME WINDS TO 45 KNOTS WILL BE LIKELY
WITH THIS SYSTEM TODAY INTO TONIGHT.
&&

.HYDROLOGY...(443 AM EST SUN DEC 23 2007)
NO SIGNIFICANT HYDRO ISSUES ARE ANTICIPATED AS RAINFALL WILL QUICKLY
TRANSITION TO SNOW LATE THIS MORNING.
&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...A WINTER STORM WARNING TODAY AND TONIGHT MASON...LAKE...
OSCEOLA...OCEANA...NEWAYGO...MUSKEGON...OTTAWA AND ALLEGAN COUNTIES.

WINTER WEATHER ADVISORY TODAY AND TONIGHT NORTH OF I94 AND INLAND
FROM WARNING COUNTIES.

A WIND ADVISORY IS IN EFFECT FOR I94 CORRIDOR AND LANSING AREA TODAY
AND TONIGHT.

LM...A GALE WARNING IN EFFECT THROUGH MONDAY MORNING FOR ALL NEAR
SHORE WATERS.

&&

SYNOPSIS:   JK
SHORT TERM: JK
LONG TERM:  JK
AVIATION:   IOD
MARINE:     JK
HYDROLOGY:  JK
Hazardous weather outlook, Dec 23, 5:39 AM EST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
539 AM EST SUN DEC 23 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241045-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
539 AM EST SUN DEC 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A BAND OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS THE
REGION EARLY THIS MORNING. WIND GUST TO 65 MPH WILL BE POSSIBLE
WITH THIS LINE OF WEATHER. STRONG WINDS WILL CONTINUE THROUGH THE
DAY WITH GUSTS TO 50 MPH POSSIBLE INTO THE AFTERNOON.

SNOW SHOWERS WILL INCREASE IN INTENSITY THIS AFTERNOON WITH
SIGNIFICANT BLOWING AND DRIFTING SNOW EXPECTED. NEAR BLIZZARD
CONDITIONS WILL BE POSSIBLE INTO THE EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...MORE SNOW IS
POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LMZ844>849-241045-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
539 AM EST SUN DEC 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE SOUTHWEST WINDS WITH WAVES OF 12 TO 16 FEET ARE
EXPECTED TODAY AND TONIGHT. FREQUENT SNOW SQUALLS WILL RESTRICT
VISIBILITIES TO NEAR ZERO AT TIMES. NEAR STORM FORCE WINDS ARE
POSSIBLE FOR BRIEF PERIODS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE SNOW AND STRONG WINDS ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

JK

In the hours before

Local storm report, Dec 23, 9:17 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
917 AM EST SUN DEC 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 AM     TSTM WND GST     6 E CRYSTAL VALLEY      43.77N 86.12W
12/23/2007  M55 MPH          OCEANA             MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, Dec 23, 9:51 AM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
951 AM EST SUN DEC 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     TSTM WND GST     SOUTH HAVEN             42.40N 86.27W
12/23/2007  E55.00 MPH       VAN BUREN          MI   AWOS

&&

MKALEMBK
Local storm report, Dec 23, 9:52 AM EST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
952 AM EST SUN DEC 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND GST     MUSKEGON                43.23N 86.26W
12/23/2007  E61.00 MPH       MUSKEGON           MI   OFFICIAL NWS OBS

&&

MKALEMBK
Local storm report, Dec 23, 9:54 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
954 AM EST SUN DEC 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     MARINE TSTM WIND SOUTH HAVEN             42.40N 86.27W
12/23/2007  M63.00 MPH       VAN BUREN          MI   OFFICIAL NWS OBS

0455 AM     TSTM WND GST     SOUTH HAVEN             42.40N 86.27W
12/23/2007  E55.00 MPH       VAN BUREN          MI   AWOS

0455 AM     TSTM WND DMG     LAWTON                  42.17N 85.85W
12/23/2007                   VAN BUREN          MI   LAW ENFORCEMENT

            TREES DOWN.

0457 AM     TSTM WND GST     GRAND RAPIDS            42.96N 85.66W
12/23/2007  M47.00 MPH       KENT               MI   ASOS

0500 AM     TSTM WND GST     2 N LAWTON              42.20N 85.85W
12/23/2007  E70.00 MPH       VAN BUREN          MI   TRAINED SPOTTER

            SQUARE YARD OF SHINGLES BLOWN OFF ROOF OF 8 YEAR OLD
            HOME. TREES/LIMBS BLOCKING CR 653.

0500 AM     TSTM WND DMG     3 S PULLMAN             42.44N 86.09W
12/23/2007                   ALLEGAN            MI   FIRE DEPT/RESCUE

            TREES AND POWER LINES DOWN

0505 AM     TSTM WND GST     MATTAWAN                42.21N 85.79W
12/23/2007  E60.00 MPH       VAN BUREN          MI   TRAINED SPOTTER

0510 AM     TSTM WND DMG     GOBLES                  42.36N 85.88W
12/23/2007                   VAN BUREN          MI   TRAINED SPOTTER

            TREES AND POWER LINES DOWN

0514 AM     TSTM WND GST     HOLLAND                 42.77N 86.10W
12/23/2007  M53.00 MPH       ALLEGAN            MI   ASOS

0523 AM     TSTM WND GST     MUSKEGON                43.23N 86.26W
12/23/2007  M76.00 MPH       MUSKEGON           MI   ASOS

0524 AM     TSTM WND GST     MUSKEGON                43.23N 86.26W
12/23/2007  M78.00 MPH       MUSKEGON           MI   ASOS

0525 AM     TSTM WND GST     GRAND HAVEN             43.06N 86.22W
12/23/2007  M65.00 MPH       OTTAWA             MI   TRAINED SPOTTER

0530 AM     TSTM WND DMG     WAYLAND                 42.67N 85.64W
12/23/2007                   ALLEGAN            MI   TRAINED SPOTTER

            NUMEROUS POWER LINES DOWN ALONG WITH 6 INCH TREE LIMBS

0530 AM     TSTM WND GST     SCOTTS                  42.20N 85.41W
12/23/2007  M52.00 MPH       KALAMAZOO          MI   TRAINED SPOTTER

            SHED BLOWN DOWN

0533 AM     TSTM WND GST     KALAMAZOO               42.27N 85.59W
12/23/2007  M67.00 MPH       KALAMAZOO          MI   ASOS

0540 AM     TSTM WND DMG     2 NW BURLINGTON         42.13N 85.11W
12/23/2007                   CALHOUN            MI   EMERGENCY MNGR

            TREE ACROSS ROAD NEAR R DRIVE AND 9 MILE

0540 AM     TSTM WND GST     GUN LAKE                42.62N 85.53W
12/23/2007  E65.00 MPH       BARRY              MI   TRAINED SPOTTER

0545 AM     TSTM WND DMG     BEFORD                  42.40N 85.23W
12/23/2007                   CALHOUN            MI   TRAINED SPOTTER

            POWER LINES DOWN

0545 AM     TSTM WND DMG     SPRINGFIELD             42.32N 85.24W
12/23/2007                   CALHOUN            MI   EMERGENCY MNGR

            POWER POLE DOWN

0546 AM     TSTM WND GST     GRAND RAPIDS            42.96N 85.66W
12/23/2007  M64.00 MPH       KENT               MI   ASOS

0547 AM     TSTM WND GST     SPARTA                  43.16N 85.71W
12/23/2007  M55.00 MPH       KENT               MI   CO-OP OBSERVER

0547 AM     TSTM WND GST     SPARTA                  43.16N 85.71W
12/23/2007  M55.00 MPH       KENT               MI   TRAINED SPOTTER

0548 AM     TSTM WND GST     BYRON CENTER            42.81N 85.72W
12/23/2007  M41.00 MPH       KENT               MI   TRAINED SPOTTER

0552 AM     TSTM WND DMG     3 SE BATTLE CREEK       42.27N 85.19W
12/23/2007                   CALHOUN            MI   EMERGENCY MNGR

            WIRES DOWN

0552 AM     TSTM WND DMG     3 NE BATTLE CREEK       42.33N 85.19W
12/23/2007                   CALHOUN            MI   EMERGENCY MNGR

            TREE ACROSS ROAD

0555 AM     TSTM WND DMG     5 NW HASTINGS           42.70N 85.36W
12/23/2007                   BARRY              MI   CO-OP OBSERVER

            TREE ON A HOUSE CRASHED INTO KITCHEN

0555 AM     TSTM WND GST     CANNONSBURG             43.05N 85.47W
12/23/2007  E60.00 MPH       KENT               MI   TRAINED SPOTTER

            POWER FAILURE. GAS GRILL BLOWN OVER.

0556 AM     TSTM WND GST     BATTLE CREEK            42.30N 85.23W
12/23/2007  M56.00 MPH       CALHOUN            MI   ASOS

0610 AM     TSTM WND GST     GREENVILLE              43.18N 85.25W
12/23/2007  M71.00 MPH       MONTCALM           MI   MESONET

0610 AM     TSTM WND DMG     3 E HOMER               42.15N 84.75W
12/23/2007                   CALHOUN            MI   EMERGENCY MNGR

            TREE DOWN ON HIGHWAY M-60 NEAR 29 MILE ROAD

0610 AM     TSTM WND GST     MUSKEGON                43.23N 86.26W
12/23/2007  E61.00 MPH       MUSKEGON           MI   OFFICIAL NWS OBS

0630 AM     TSTM WND GST     JACKSON                 42.24N 84.40W
12/23/2007  E60.00 MPH       JACKSON            MI   TRAINED SPOTTER

0635 AM     TSTM WND DMG     LANSING                 42.71N 84.55W
12/23/2007                   INGHAM             MI   BROADCAST MEDIA

            POWER POLE SNAPPED LINES DOWN TRANSFORMERS BLOWING

0641 AM     TSTM WND GST     JACKSON                 42.24N 84.40W
12/23/2007  M48.00 MPH       JACKSON            MI   ASOS

0644 AM     TSTM WND GST     LANSING                 42.71N 84.55W
12/23/2007  M56.00 MPH       INGHAM             MI   ASOS

0648 AM     TSTM WND GST     HOLLAND                 42.77N 86.10W
12/23/2007  M53.00 MPH       ALLEGAN            MI   ASOS

0651 AM     TSTM WND GST     6 E CRYSTAL VALLEY      43.77N 86.12W
12/23/2007  M55.00 MPH       OCEANA             MI   TRAINED SPOTTER

0655 AM     TSTM WND GST     LUDINGTON               43.96N 86.44W
12/23/2007  M43.00 MPH       MASON              MI   AWOS

&&

MKALEMBK
Local storm report, Dec 23, 12:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1205 PM EST SUN DEC 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     TSTM WND GST     BRECKENRIDGE            43.41N 84.48W
12/23/2007  M52 MPH          GRATIOT            MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, Dec 23, 12:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1228 PM EST SUN DEC 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND GST     WAYLAND                 42.67N 85.64W
12/23/2007  M43 MPH          ALLEGAN            MI   TRAINED SPOTTER

&&

MKALEMBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Ottawa

When
December 23, 1:00 PM EST to December 24, 2:00 AM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
December 23, 1:00 PM EST to December 24, 2:20 AM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Winter Storm, Allegan

When
December 23, 1:00 PM EST to December 24, 2:00 AM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Winter Storm, Montcalm

When
December 23, 2:00 PM EST to December 24, 2:00 AM EST
Where
Montcalm forecast zone
Reported by
Trained Spotter
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Winter Storm, Mason

When
December 23, 3:00 PM EST to December 24, 12:00 AM EST
Where
Mason forecast zone
Reported by
Trained Spotter
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Winter Storm, Van Buren

When
December 23, 3:00 PM EST to December 24, 3:00 AM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Winter Storm, Oceana

When
December 23, 4:15 PM EST to December 24, 1:45 AM EST
Where
Oceana forecast zone
Reported by
Trained Spotter
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Winter Storm, Muskegon

When
December 23, 5:30 PM EST to December 24, 3:30 AM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71571, 71572, 71573, 71570, 71567, 71574, 71568, 71569.